| Model Number |
G11636 |
| Medical Device Problem Code |
Material Separation (1562)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
01/12/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It is unknown if the device will be returned.Customer name and address: unknown.Pma/510(k) number: k142829.(b)(4).A follow-up report will be submitted should additional relevant information become available.
Event or Problem Description
As reported via medwatch 9631508, discovered on the maude database, a flexor raabe guiding sheath uncoiled and separated during an angiography procedure.The patient, who had a history of diabetes, obesity, hypertension, smoking, and strong family history of heart disease, had reportedly presented with acute chest pain prior to the procedure.The sheath was difficult to remove from the patient and nitroglycerin boluses were given in an effort to pull the sheath from the ascending aorta to the axillary artery.The sheath was reportedly pulled aggressively, as the patient was heavily sedated with adequate pain control.The device then uncoiled and separated, remaining in the patient's right axillary and radial arteries.A vascular surgeon was called to take the patient to the operating room for removal of the device.The unraveled wire also reportedly cut the physician's hand.This will be reported under patient identifier (b)(6).
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: a2, a3, b5, d10, e1, e3(radiology tech), g3, h3.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.- attachment: [medwatch 9631508_20feb2020.Pdf].
Event or Problem Description
Additional information was received 09apr2020.The procedure being performed at the time of the event was a heart catheterization via the right radial artery.An unspecified exchange j wire was used during the procedure.The anatomy was reportedly tortuous, and resistance was reported during the procedure.The sheath was in place for approximately 40 minutes.The dilator was not in place at the time of shaft unraveling/separation and the sheath was not removed with the dilator in place.A percutaneous coronary intervention (pci) was reported as an intervention.The patient underwent surgery for removal of the uncoiled sheath.The patient did not experience any adverse effects due to this occurrence.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.As reported via medwatch 9631508, discovered on the maude database, a flexor raabe guiding sheath uncoiled and separated during an angiography procedure.The patient, who had a history of diabetes, obesity, hypertension, smoking, and strong family history of heart disease, had reportedly presented with acute chest pain prior to the procedure.The sheath was difficult to remove from the patient and nitroglycerin boluses were given in an effort to pull the sheath from the ascending aorta to the axillary artery.The sheath was reportedly pulled aggressively, as the patient was heavily sedated with adequate pain control.The device then uncoiled and separated, remaining in the patient's right axillary and radial arteries.A vascular surgeon was called to take the patient to the operating room for removal of the device.Additional information was received 09apr2020.The procedure being performed at the time of the event was a heart catheterization via the right radial artery.An unspecified exchange j wire was used during the procedure.The anatomy was reportedly tortuous, and resistance was reported during the procedure.The sheath was in place for approximately 40 minutes.The dilator was not in place at the time of shaft unraveling/separation and the sheath was not removed with the dilator in place.A percutaneous coronary intervention (pci) was reported as an intervention.Investigation ¿ evaluation a visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, drawings, the instructions for use, manufacturing instructions, quality control data, and specifications.One device was returned for investigation.The device was returned with bio-matter present and the dilator inserted in the sheath with a wire guide through the dilator.The shaft of the sheath was stretched over the dilator and could not be removed.The sheath was separated into two sections but the tip of the deice was not returned.The proximal section of the separated sheath measured 19.8 cm.The distal section of the separated sheath measured 6.8 cm.Much elongated coil exited both separated sections.The reported failure was evident to investigators.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows one other complaint associated with the complaint device lot.This complaint was from the same facility for the same device because the doctor cut his hand while removing the device, it was reported under pr 294066.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings: "if resistance is encountered during advancement of flexor sheath, assess cause of resistance and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal." "reinsertion of the dilator prior to removal of flexor sheath increases the strength of the sheath and lessens the risk of device separation.If resistance is anticipated or encountered during withdrawal of flexor sheath, consider carefully reinserting the dilator prior to continuing removal." precautions: ""this product is intended for use by physicians trained and experienced in diagnostic and interventional techniques.Standard techniques for placement of vascular access sheaths should be employed." "in order to ensure device compatibility, choose sheath size large enough to accommodate the maximum outer diameter of any device that will be placed through the sheath." "all interventional or diagnostic instruments used with this product should move freely through the valve and sheath to avoid damage." "when inserting, manipulating or withdrawing a device through the sheath, always maintain sheath position." "when puncturing, suturing or incising the tissue near the sheath, use caution to avoid damaging the sheath." instructions for use "if resistance is anticipated or encountered during withdrawal of the flexor sheath, consider reinserting the dilator and removing the sheath and dilator as a unit." how supplied: "upon removal from package, inspect the product to ensure no damage has occurred." a review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Based on the provided evidence and the completed investigation, cook has determined that the tortuous anatomy and the failure of the physician to insert the dilator prior to the removal of the sheath contributed to this incident.Per the quality engineering risk assessment, no further action is warranted.A capa had previously been opened, but a definitive root cause was not discovered.The following primary contributing factors have been identified: a) these devices are able to be advanced into restrictive anatomies.The capa investigation showed clinical users may be using these devices to force through restrictive anatomy causing separation upon removal.B) instructions for use warn to reinsert the dilator prior to removal.Investigation has identified that this is not always performed.Based on the outcome of the root cause investigation, it was determined that the separation failures of the flexor introducer sheath devices are based upon the use of the device rather than any manufacturing or design non-conformances.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No new patient or event information to report.